Alert archive / New York / Gale Watches in 2021
Gale Watch 8, NWS New York, NY
NWS New York, NY issued this gale watch at Mar 25, 2021, 3:29 AM EDT. It took effect at Mar 26, 2021, 8:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 25, 2021, 3:29 AM EDT (07:29 UTC)
- In effect from
- Mar 26, 2021, 8:00 AM EDT
- Expired
- Mar 25, 2021, 3:42 PM EDT
- In force
- Issued by
- NWS New York, NY
The text
As transmitted.
858 WHUS71 KOKX 250729 MWWOKX URGENT - MARINE WEATHER MESSAGE National Weather Service New York NY 329 AM EDT Thu Mar 25 2021 ANZ330-335-338-340-345-350-353-355-252100- /O.NEW.KOKX.GL.A.0008.210326T1200Z-210327T0600Z/ Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 329 AM EDT Thu Mar 25 2021 ...GALE WATCH IN EFFECT FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT... * WHAT...Southwest winds 15 to 25 kt with gusts up to 35 kt and seas 6 to 9 feet possible. * WHERE...Sandy Hook NJ to Montauk Point NY out 20 nm, Long Island Sound, New York Harbor, Peconic and Gardiners Bays, and the Long Island South Shore Bays. * WHEN...From Friday morning through late Friday night. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ For more details, see the Coastal Waters Forecast from National Weather Service New York NY, or visit https://www.weather.gov/okx/marine
1 follow-up statement
318 WHUS71 KOKX 251942 MWWOKX URGENT - MARINE WEATHER MESSAGE National Weather Service New York NY 342 PM EDT Thu Mar 25 2021 ANZ330-335-338-340-345-350-353-355-260900- /O.UPG.KOKX.GL.A.0008.210326T1200Z-210327T0600Z/ /O.NEW.KOKX.GL.W.0014.210326T1200Z-210327T0600Z/ Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 342 PM EDT Thu Mar 25 2021 ...GALE WARNING IN EFFECT FROM 8 AM FRIDAY TO 2 AM EDT SATURDAY... * WHAT...Southwest winds 20 to 30 kt with gusts up to 45 kt and seas 7 to 10 feet expected. * WHERE...Sandy Hook NJ to Montauk Point NY out 20 nm, Long Island Sound, New York Harbor, Peconic and Gardiners Bays, and South Shore Bays from Jones Inlet through Shinnecock Bay. * WHEN...From 8 AM Friday to 2 AM EDT Saturday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ For more details, see the Coastal Waters Forecast from National Weather Service New York NY, or visit https://www.weather.gov/okx/marine
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this gale watch went out at Mar 25, 1:34 AM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, Mar 25, 1:34 AM EDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service New York NY
134 AM EDT Thu Mar 25 2021
.SYNOPSIS...
Weak low pressure passes south and east of Long Island through
early this morning. The next frontal system approaches from the
south and west today with the associated warm front lifting
across the area Thursday night into Friday morning. A strong
cold front then moves across late Friday. High pressure then
returns through much of Saturday night. Another frontal system
moves across for Sunday. High pressure then builds in from the
west for early next week. Another frontal system approaches for
the middle part of next week.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Low pressure is currently tracking from near the NJ coast to
south of Long Island early this morning. The steadiest rain will
continue tapering off from west to east across Long Island and
Southern Connecticut the next few hours. Some patchy light rain
and/or drizzle is then possible as the low continues moving
south and east of Long Island.
The upper and mid levels dry early this morning as surface
winds become light. Will need to watch for fog development as
well. Already beginning to see lower visibilities where the rain
has ended west of the NYC metro. Some of the fog may become
locally dense early this morning. Not enough confidence in
widespread dense fog for an advisory issuance at this time, but
will monitor obs and trends as one could be needed for the early
morning hours.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
A weak flow and low level moisture lingering into Thursday
morning will allow for fog and possibly drizzle to remain into
Thursday morning. Drying and an increasing west to southwest
flow begins from west to east Thursday morning with the fog and
drizzle dissipating. With clouds lingering into Thursday
afternoon and rather weak warm advection setting up late in the
day temperatures will be above seasonal levels, however, at this
time records are not expected to be reached. See climate section
for record highs Thursday.
With a progressive flow the next frontal system will be quickly
approaching from the Gulf coast states, reaching the eastern
Great Lakes region by 12Z Friday. An associated warm front
strengthens an passes through the area by Friday morning, with
a chance of showers late Thursday night.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Low pressure passes to our north lifting a warm front through
the area early Friday morning and then dragging a cold front
through Friday evening. Guidance has been in much better
agreement with surface low and mid level shortwave strength. The
trend has been followed in increasing winds and wind gusts.
Near advisory level winds are possible Friday afternoon into
Friday evening with peak wind gusts getting up to around 50 mph.
Most of the precip occurs on Friday morning with dry conditions
the remainder of the day. Rainfall totals remain below a quarter
of an inch. A strong southwesterly flow will allow temperatures to
rise well above seasonable and possibly record highs. High
temperatures in the mid 70s are forecast for northeast NJ, while
the rest of the area will see highs in the mid 60s to low 70s. A
rumble of thunder can not be ruled out with some instability
available.
Brief ridging aloft and a weak surface high will allow area to
remain dry and clear on Saturday. Another low pressure system
approaches and passes to our north on Sunday bringing another
round of showers. Winds once again increase Sunday evening and
then stay up as high pressure builds in from the west.
The high remains in control through the middle of the week.
Temperatures run a bit below seasonable on Monday with highs in
the upper 40s and low 50s. Highs then return to near seasonable
for Tuesday and Wednesday. Have introduced slight PoPs for
Wednesday as the next system approaches. The GFS and Canadian
don't bring PoPs to our area until Thursday, but the Euro brings
the system in quite a bit earlier.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Weak low pressure passes south and east of Long Island early
this morning. A warm front will lift northward across the area
Thursday night into Friday morning.
Main area of rain weakening and exiting to the east. LIFR or
VLIFR will develop in areas of fog as the rain comes to an end.
Ceilings and visibilities will slowly lift after 12Z Thursday,
with VFR conditions forecast to return during the late morning
into early afternoon hours. IFR or lower cigs are expected to
return Thursday night as a warm front approaches.
Winds will gradually back around to the N-NE thru 6Z,
eventually becoming light and variable. S-SW flow less than 10
kt develops on Thu.
NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Significant timing differences of lower flight categories is
possible through this evening.
.OUTLOOK FOR 06Z FRIDAY THROUGH MONDAY...
.Thursday Night...IFR or lower possible at night. Possible LLWS
toward daybreak with SW winds of 45-50 kt at 2kft.
.Friday...MVFR or lower possible in showers. SW gusts 20-25kt
developing by late morning, increasing to 30-40kt (possibly
higher) in the afternoon and then veering to the west by
evening.
.Saturday...VFR. NW G15-20kt, mainly in the morning,
.Sunday...MVFR or lower in rain. S/SE winds gusts 15-20 kt.
W/NW G20-25kt at night.
.Monday...VFR. NW G20-25kt.
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
&&
.MARINE...
Marginal small craft advisory seas remain on the ocean waters
until 06z as a east to southeast flow 10-15kt continues, then
diminishes as low pressure tracks south of Long Island. Sub SCA
conditions are then expected late tonight through Thursday.
However, ocean seas may build back to marginal SCA levels late
Thursday, and continue into Thursday night, in a strengthening
westerly flow. The no ocean waters remain below SCA levels
tonight through Thursday night.
Across all the waters locally dense fog, visibility 1NM or
less, is possible early this morning, and a dense fog advisory
may be needed.
For Friday into Friday night, gales will be possible across all
the waters, especially nearshore. Farther out on the waters,
there will be more of an inversion with relatively cooler sea
surface temperatures that will make it more difficult for
vertical mixing and therefore wind gusts to gale force. However
with not much height of mixing needed to get gales, put this
gale potential in the HWO.
For late Friday night and into Saturday morning, residual SCA
level gusts are expected for the waters. For Saturday afternoon
through Saturday night, wind gusts are below SCA levels. Some
marginal SCA level gusts are forecast for Sunday across the
ocean and but will become more widespread and likely for SCA
wind gusts Sunday night into Monday across all waters with cold
air advection. These SCA level wind gusts are forecast to
continue into Monday night.
For seas, non-ocean are below SCA Friday through Monday night. For
the ocean seas, they are below SCA levels for Saturday mid afternoon
through Sunday mid afternoon. Otherwise, ocean seas will be within
SCA levels of 5 to 6 ft.
&&
.HYDROLOGY...
No hydrologic issues are expected through next Wednesday.
&&
.CLIMATE...
Record highs may be approached at a few climate sites
Thursday, March 25, and record highs are more likely Friday,
March 26. Here are current record highs for these dates.
March 25
EWR: 79/1963
BDR: 68/1987
NYC: 79/1963
LGA: 77/1963
JFK: 68/2016
ISP: 66/1987
March 26
EWR: 73/1986*
BDR: 70/1954
NYC: 76/1922
LGA: 72/1943
JFK: 67/1954
ISP: 65/1976
*Also in previous years
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 2 AM EDT early this morning for
ANZ350-353-355.
&&
SYNOPSIS...JM/MET
NEAR TERM...DS/MET
SHORT TERM...MET
LONG TERM...JM
AVIATION...BC
MARINE...JM/MET
HYDROLOGY...JM/MET
CLIMATE...Hazardous weather outlook, Mar 24, 3:36 PM EDT, 11 hours 53 minutes before
Hazardous Weather Outlook National Weather Service New York NY 336 PM EDT Wed Mar 24 2021 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-251000- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk- Northeast Suffolk-Southwest Suffolk-Southeast Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 336 PM EDT Wed Mar 24 2021 This Hazardous Weather Outlook is for southern Connecticut, northeastern New Jersey and southeastern New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-251000- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 336 PM EDT Wed Mar 24 2021 This Hazardous Weather Outlook is for the Atlantic coastal waters, New York Harbor, Long Island Sound, and the Long Island bays. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Gales are possible Friday and Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 25, 3:42 PM EDT | Gale Warning | OKX | 33 hr | |
| Mar 25, 3:42 PM EDT | Wind Advisory | OKX | Bronx, Kings, Nassau, New York, Orange, Putnam and 5 more | 32 hr |
| Mar 25, 6:25 PM EDT | Marine Dense Fog Advisory | OKX | 15 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.